Alert archive / Kansas / Tornado Warnings in 2004
Tornado Warning 11, NWS Hastings, NE
NWS Hastings, NE issued this tornado warning at May 21, 2004, 7:19 PM CDT for Osborne County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2004, 7:19 PM CDT (00:19 UTC)
- Expired
- May 21, 2004, 8:00 PM CDT
- In force
- 41 min
- Issued by
- NWS Hastings, NE
- Area
- Counties, with a storm outline in the text
County Osborne County, KS
The radar
The Grand Island radar (KUEX), 108 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 4:50 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.3 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2863 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1882 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 281 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 18.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KGID 220019 TORGID KSC141-220100- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE HASTINGS NE 719 PM CDT FRI MAY 21 2004 THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A * TORNADO WARNING FOR... OSBORNE COUNTY IN NORTH CENTRAL KANSAS * UNTIL 800 PM CDT * AT 718 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS TORNADO WAS LOCATED 7 MILES SOUTHWEST OF OSBORNE...OR ABOUT 38 MILES SOUTHEAST OF PHILLIPSBURG...AND MOVING NORTHEAST AT 20 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... OSBORNE AROUND 735 PM CDT... DOWNS AROUND 800 PM CDT... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 3951 9902 3917 9897 3921 9853 3956 9854 $$ 10
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at May 21, 3:12 PM CDT, 4 hours 7 minutes earlier.
Area forecast discussion, May 21, 3:12 PM CDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 312 PM CDT FRI MAY 21 2004 .SHORT TERM...OBVIOUS CONCERN IS SVR POTENTIAL THIS EVENING. OF NOTE IS EJECTING UPR TROF COMING OUT OF ERN WY ATTM AND DVLPG CONVN ACRS NE PANHANDLE. OTR FTR OF NOTE REMAINS W/LEFT OVER OUTFLOW BOUNDARY AND WARM FRONT FM ABT BBW TO SUX WHICH SEEMS TO BE FVRD AREA FOR CONV INITIATION YET LATE THIS AFTN. PROFILER NETWORK SHOWING LL FLOW BACKING FM ERN NE BACK INTO NRN KS BUT AS YET NOT ENOUGH MASS CVRG TO GET ANYTHING GOING HERE BUT THINGS ARE PRIMED FOR SURE. STILL THINK LIKELY SCENARIO IS FOR INITIATION N NR OLD OUTFLOW/WARM FRONT MERGER AND THEN DVLPMNT SOMEWAYS SWD ALG WK CONVERGENCE LINE ACRS FAR WRN PORTION OF CWA NR OR SHORTLY AFT 22Z AS UPR TROF NEARS. MID LVL SPEED MAX IN ASSOCN/W WY TROF AND NARROW BACKED LL CHANNEL INVOF OF WARM FRONT PROMOTES A TORNADO THREAT GIVEN EXTREME INSTABILITY WEDGE ACRS CNTRL/SC NEB. XPC ACTIVITY WILL ORGANIZE QUICKLY INTO SVR MCS PROPAGATING E ACRS AREA EARLY TONIGHT. AFT THAT...TOMORROW LOOKS POTENTIALLY EVEN MORE EVENTFUL. HWVR MESOSCALE UNCERTAINTIES STEMMING FM TONIGHTS ACTIVITY PREVENTS ANY REAL DETAIL ESP IN TERMS OF INHERENTLY HIGH SVR RISK. .LONG TERM...SUNDAY THROUGH FRIDAY. EXTENDED RANGE MODELS IN RELATIVELY CLOSE AGREEMENT WITH REGARD TO UPPER PATTERN EVOLUTION NEXT WEEK...BREAKING DOWN STUBBORN ERN PAC RIDGE...ALBEIT PERHAPS A BIT TOO AGGRESSIVELY. REMNANTS OF WRN CONUS TROF CONTINUE TO LIFT NORTHEAST AND SHEAR OUT SUNDAY AS UPSTREAM KICKER LIFTS ENE THROUGH PAC NW/INTERMOUNTAIN WEST...THOUGH IT LOOKS TO BE WEAKENING AT THIS POINT AS WELL. ANY SATURDAY NIGHT CONVECTION EXPECTED TO BE OUT OF THE AREA BY EARLY SUNDAY MORNING...AND MUCH DRIER AIR WILL BEGIN TO ADVECT INTO THE REGION AS SW FLOW DEVELOPS IN RESPONSE TO SFC LOW EMERGING FROM ERN MT. NOT MUCH OF A TEMPERATURE DIFFERENCE FROM SATURDAY FOR MOST OF THE AREA...SAVE FOR KS AND EXTREME SRN NEB COUNTIES WHERE LOWER/MID 80S WILL REPLACE UPPER 80S/LOWER 90S. SUNDAY NIGHT LOOKS DRY WITH ANY PRECIP FOCUSED TO THE NORTHWEST OF FORECAST AREA ALONG SECOND SFC FRONT AND NOSE OF LLJ. SECOND FRONT PUSHES THROUGH THE AREA MONDAY W/ COOLER TEMPERATURES BEGINNING TO FILTER INTO THE PLAINS. HAVE NOT GONE WHOLE HOG ON DEGREE OF COOLDOWN MON/TUE SUGGESTED BY MODELS JUST YET GIVEN AFOREMENTIONED CONCERN THAT THEY MAY BE BREAKING THE ERN PAC RIDGE DOWN TOO AGGRESSIVELY. WILL NUDGE THEM DOWNWARD AND CONTINUE TO MONITOR TRENDS. SMALL POPS MONDAY AFTERNOON/EVENING W/ FROPA QUESTIONABLE AS ATMOSPHERE LOOKS RATHER DRY...THOUGH WITH STRENGTH OF UPPER WAVE AND EXPECTED POTENCY OF FRONT WILL LEAVE AS IS FOR NOW. BETTER CHANCES APPEAR MONDAY NIGHT THROUGH WEDNESDAY W/ UPPER JET MAX OVERHEAD AND ISENTROPIC ASCENT ACROSS BAROCLINIC ZONE IN KS. REMAINDER OF FORECAST LOOKED OKAY FOR NOW...W/ A GRADUAL TEMPERATURE RECOVERY AS FORECAST AREA REMAINS ON COOL SIDE OF BAROCLINIC ZONE AND UPPER FLOW TRANSITIONS FROM NW TO ZONAL BY FRIDAY. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && EFFECTIVE JUNE 8 2004 THIS PRODUCT WILL HAVE THE ID CHANGED FROM OMAAFDGRI...TO OMAAFDGID. FOR MORE INFORMATION CHECK OUT THE FOLLOWING WEB ADDRESS/USE LOWER CASE LETTERS: HTTP://WWW.CRH.NOAA.GOV/PUBLIC/WMOHEADERS/CRPHASE1.HTM T/VII
Hazardous weather outlook, May 21, 5:39 PM CDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 539 PM CDT FRI MAY 21 2004 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-221200- ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY- HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE- NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER- VALLEY-WEBSTER-YORK- 539 PM CDT FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PARTS OF NORTH CENTRAL KANSAS. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT AN OUTBREAK OF SEVERE THUNDERSTORMS IS POSSIBLE THIS EVENING... ESPECIALLY OVER SOUTH CENTRAL AND CENTRAL NEBRASKA WITH A LESSER RISK ACROSS NORTHERN KANSAS. A WARM FRONTAL BOUNDARY EXTENDED NORTHEAST ACROSS NEBRASKA FROM A DEVELOPING AREA OF SURFACE LOW PRESSURE OVER NORTHWEST KANSAS...WITH A DRYLINE EXTENDING SOUTHWARD ACROSS WESTERN KANSAS. AN UPPER LEVEL DISTURBANCE MOVING OUT OF WESTERN NEBRASKA WILL LEAD TO EXPLOSIVE THUNDERSTORM DEVELOPMENT THIS EVENING. NON SEVERE THUNDERSTORMS WERE CURRENTLY DEVELOPING JUST SOUTH OF MCCOOK NEBRASKA...WITH ADDITIONAL DEVELOPMENT LIKELY TO THE NORTHEAST ALONG A BEAVER CITY TO GREELEY LINE THROUGH 7 PM. STORMS THAT DEVELOP SHOULD QUICKLY BECOME SEVERE WITH VERY LARGE HAIL AND STRONG...DAMAGING WINDS EXPECTED AS THEY MOVE NORTHEAST ACROSS THE OUTLOOK AREA...ESPECIALLY ACROSS SOUTH CENTRAL NEBRASKA. IN ADDITION...A THREAT FOR ISOLATED TORNADOES REMAINS ALONG THE SURFACE BOUNDARY FROM NEAR KEARNEY TO GREELEY THROUGH MID EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A THREAT OF SEVERE THUNDERSTORMS WILL EXIST ONCE AGAIN SATURDAY AFTERNOON AS A COLD FRONT SLIDES INTO THE AREA AND ENCOUNTERS A VERY UNSTABLE ATMOSPHERE. TORNADOES...LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH THESE STORMS. AN ADDITIONAL CHANCE OF THUNDERSTORMS WILL EXIST MONDAY INTO WEDNESDAY OF NEXT WEEK AS ADDITIONAL DISTURBANCES MOVE ACROSS THE REGION. THESE DAYS WILL BE FURTHER MONITORED FOR ANY SEVERE WEATHER POTENTIAL. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING. T
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 7:12 PM CDT | Severe Thunderstorm Warning | GID | Osborne, Smith | 63 min |
| May 21, 7:59 PM CDT | Severe Thunderstorm Warning | GID | Osborne | 46 min |
| May 21, 8:02 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Mitchell | 58 min |
| May 21, 8:59 PM CDT | Severe Thunderstorm Warning | GID | Jewell | 46 min |
Nearby
Tornado Warnings in Kansas, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.